Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 98, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Sep 26, 2021, 2:59 PM MDT for Luna County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2021, 2:59 PM MDT (20:59 UTC)
- Expired
- Sep 26, 2021, 3:33 PM MDT
- In force
- 34 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Luna County, NM
The radar
The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
271
WUUS54 KEPZ 262059
SVREPZ
NMC029-262145-
/O.NEW.KEPZ.SV.W.0098.210926T2059Z-210926T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
259 PM MDT Sun Sep 26 2021
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
East central Luna County in southwestern New Mexico...
* Until 345 PM MDT.
* At 259 PM MDT, a severe thunderstorm was located 9 miles southeast
of Sunshine, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Spring Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3201 10763 3212 10769 3224 10747 3209 10732
TIME...MOT...LOC 2059Z 242DEG 19KT 3208 10762
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BROWN2 follow-up statements
924
WWUS54 KEPZ 262113
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
313 PM MDT Sun Sep 26 2021
NMC029-262145-
/O.CON.KEPZ.SV.W.0098.000000T0000Z-210926T2145Z/
Luna NM-
313 PM MDT Sun Sep 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EAST CENTRAL LUNA COUNTY...
At 312 PM MDT, a severe thunderstorm was located 11 miles southwest
of Akela, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Spring Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3206 10759 3216 10762 3224 10747 3209 10732
TIME...MOT...LOC 2112Z 242DEG 19KT 3211 10754
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BROWN158
WWUS54 KEPZ 262133
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
333 PM MDT Sun Sep 26 2021
NMC029-262143-
/O.CAN.KEPZ.SV.W.0098.000000T0000Z-210926T2145Z/
Luna NM-
333 PM MDT Sun Sep 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LUNA COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3206 10759 3216 10762 3224 10747 3209 10732
TIME...MOT...LOC 2131Z 242DEG 19KT 3216 10742
$$
BROWNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 11:03 AM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, Sep 26, 11:03 AM MDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1103 AM MDT Sun Sep 26 2021 .AVIATION...18Z TAF CYCLE... VFR conditions are expected across all of the TAF sites through the period. There are likely to be short-duration with MFVR and possibly ISOL IFR in VCTY of +SHRA and TSRA aft 18Z through 06Z. Skies generally FEW060-080 SCT120-140 BKN180-220. However in VCTY of SHRA and TSRA skies FEW-SCT030-050 BKN070-090CB. Winds favoring 180-240 AOB 12kts, with some VRB20G35kts near storms. VSBY P6SM, but reducing to 1-3SM in rain shafts. Storms and showers to reduce in areal coverage aft 06Z, with some lingering beyond. && .PREV DISCUSSION...512 AM MDT Sun Sep 26 2021... .SYNOPSIS... Two storm systems are affecting the Borderland over the next seven days bringing unsettled weather. The first system will bring rain chances starting today, lasting through Tuesday. Temperatures will remain below normal. On Wednesday the region will remain mostly dry as we transition into our next system. The next system arrives on Thursday and will bring widespread rain chances and well below normal high temperatures to the area through Saturday. && .DISCUSSION... .SHORT TERM...Sunday and Sunday Night... Currently the water vapor imagery shows a plume of moisture across much of the Southwest and South Plains associated with an upper level low situated across Baja California. As of now, mostly quiet conditions are across the area with no significant echos on the radar except for the western Grant and Hidalgo counties. This upper level cutoff low that has been bringing active conditions for the past few days will eventually move eastward. As it propagates eastward, better forcing coupled with a deep fetch of moisture will bring showers and thunderstorms to our area during the day. The precipitable water values will be slightly over an inch for most areas with the dew point temperatures in the 50s enough to produce anywhere between a trace to an inch of rainfall. The Weather Prediction Center has areas west of the I-25 and I-10 under a marginal risk for excessive rainfall due to the aforementioned parameters discussed. The atmosphere will be unstable with surface CAPE values between 600 and 1000 J/kg with a 0-6km bulk shear between 30 and 40kts, and a mid-level lapse rate of 7 C/km. With good dynamics combined with moisture and instability, strong thunderstorms are possible especially to areas west of the Rio Grande. The Storm Prediction Center places the Grant, Hidalgo and Luna counties under a marginal risk for strong to severe thunderstorms after 19z. These storms could produce possible severe wind gust or severe hail during the afternoon hours. This upper level low will continue to rotate and slowly move eastward overnight Sunday. As it does, chances for showers and thunderstorms will continue at least until midnight. The GFS model is a little bullish with the QPF while the ECMWF model is more modest. Even though there is a slight disagreement with the models when it comes to the QPF, the atmosphere will be saturated enough and with divergence aloft, active weather will likely continue. Storms overnight Sunday will not be as strong as during the day as the surface instability will weaken across much of the CWA. With clouds aloft, the lows on Monday morning will be mostly above the normal for the this time of the year. && .LONG TERM...Monday through Saturday... Decreasing precipitation chances to start the week, with increasing precip chances on Thursday and Friday. In fact, Thursday and Friday may bring widespread precipitation and flooding concerns back to the Borderland. But more on that shortly. On Monday, the aforementioned low will be pushing east into northern New Mexico through the day. Surface winds shift westerly, bringing in drier air and partly cloudy skies. Though the low will bring enough forcing for ascent for storms to spark focusing mostly north of us. However, this combined with the the topography of the Gila Region and Sacramento Mountains may contribute to storm development on Monday afternoon. The bigger, albeit minor, impact from this will be breezy westerly afternoon winds. On Tuesday, the low weakens into an open wave and moves northeast in to the Central Plains as a longwave trough begins to move into the western CONUS (our next system). There will be very little chanGe in moisture over Monday. Again, the impact from this will be a breezy to windy afternoon, with isolated to scattered rain chances focusing on our mountain regions. Wednesday will be our driest and 'warmest' day of the longterm as the trough slowly drops over the southwest. Our westerly winds stay put, scouring out moisture and bringing mostly sunny skies. High temperatures will still remain below normal, however. Can't rule out the Gila Region having an isolated storm due to terrain effects, but most of the region will stay dry. A backdoor cold front will make its southwest through NM on Wednesday night. There are model differences on how this may affect the Borderland. Because at the same time this front pushes southwest, the longwave trough over the southwest will begin to cut off over AZ, with our region in an area of increasing diffluence. The deterministic GFS says there is enough moisture associated with this to keep precip chances going through the night Wednesday. The ECMWF keeps the area dry. Regardless, more moisture is on the way. On Thursday the low remains overall stationary, bringing widespread precipitation chances to the region. On Friday, the low begins to push slowly to the NE, but still keeps the Borderland in an area of favorable rainfall through the day and overnight. Still a lot of model runs to go, but so far this is looking like the favorable timing of the event, with the ECMWF extreme forecast index values between .5 and .6 for QPF across the area for Friday night. What this translates to is the potential for 1+" of rain to fall across the region between Thursday through Saturday, with the potential for 2"+ for our eastern zones (as of right now). This will lend to flooding issues, which we'll be watching closely this week. && .FIRE WEATHER. A fairly good amount of moisture will be in the place today that will aid in the development of showers and thunderstorms across the Borderland. The winds will be light to moderate except for where strong thunderstorms are present. The high temperatures will be below the climatological normal due to increase cloud coverage and rain cool air. For the begin of the work week, moisture will continue to linger across the area at least until Tuesday with showers and thunderstorms possible for the high terrain. Drier air will move in for a brief period on Wednesday that should cut off rain chances across much of the region. Another system will increase the moisture by the latter half of the week bringing additional rounds for showers and thunderstorms by then. The high temperature will be below the normal with the winds below the criteria. The min RHs will be between 40 and 80 % in the mountains and between 25 and 40% in the lowlands through Saturday. The vent rates will be poor to excellent on both Monday and Tuesday then becoming poor to very good for the rest of the week. && && .PRELIMINARY POINT TEMPS/POPS... El Paso 85 62 82 62 / 40 40 0 0 Sierra Blanca 82 56 76 56 / 40 50 0 0 Las Cruces 81 55 80 56 / 30 30 0 0 Alamogordo 82 56 81 56 / 30 30 10 0 Cloudcroft 65 42 58 40 / 30 30 30 10 Truth or Consequences 79 56 77 56 / 40 40 30 10 Silver City 74 51 67 51 / 60 50 40 20 Deming 81 53 79 55 / 50 40 10 0 Lordsburg 81 54 75 56 / 60 50 20 10 West El Paso Metro 87 62 83 63 / 40 40 0 0 Dell City 87 57 82 56 / 30 30 0 0 Fort Hancock 90 59 85 59 / 40 50 0 0 Loma Linda 80 56 75 56 / 30 40 0 0 Fabens 88 60 83 60 / 40 40 0 0 Santa Teresa 85 56 81 58 / 40 40 0 0 White Sands HQ 86 59 80 59 / 30 30 10 0 Jornada Range 83 56 78 56 / 30 30 10 0 Hatch 84 55 79 55 / 30 30 10 0 Columbus 82 56 79 57 / 40 40 0 0 Orogrande 86 56 80 56 / 30 30 0 0 Mayhill 75 49 68 48 / 30 20 20 10 Mescalero 75 46 68 45 / 30 30 30 10 Timberon 73 46 66 44 / 30 30 20 10 Winston 75 44 70 43 / 60 40 40 10 Hillsboro 80 52 75 53 / 50 40 30 0 Spaceport 82 54 77 53 / 30 30 20 0 Lake Roberts 74 44 68 44 / 60 60 40 20 Hurley 74 49 71 49 / 60 40 30 10 Cliff 81 47 74 47 / 60 60 30 20 Mule Creek 75 50 68 51 / 70 60 50 20 Faywood 78 51 72 51 / 50 40 20 0 Animas 82 52 77 54 / 60 40 10 0 Hachita 80 51 76 53 / 60 40 0 0 Antelope Wells 81 53 77 53 / 60 40 10 0 Cloverdale 76 51 72 53 / 60 40 20 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 36-Texeira/33/14
Hazardous weather outlook, Sep 26, 10:53 AM MDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1053 AM MDT Sun Sep 26 2021 NMZ401>417-TXZ418>424-271700- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1053 AM MDT Sun Sep 26 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight We continue with deep moisture and marginal instability across the region today and tonight as an upper low continue to slowly move our way from the southwest. This will mean more showers and thunderstorms across the region. There is a marginal threat for heavy rain and flooding over areas west of the Rio Grande, as well as a marginal threat for a few thunderstorms to become severe with moderate sized hail, or damaging winds. That potential is also focused over areas west of the Rio Grande. .DAYS TWO THROUGH SEVEN...Monday through Saturday Active weather pattern continues with a low pressure system over the area Monday and exiting Tuesday...and a second storm system and backdoor front moving across the region Thursday and Friday. Those days will bring chances for showers and thunderstorms. There could be some stronger storms from time to time, but generally expect small hail and gusty winds to be the main threats. There is an increased potential for heavy rain and flooding with the slow-moving system Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Bird
In the hours before
Special weather statement, Sep 26, 1:58 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service El Paso TX
158 PM MDT Sun Sep 26 2021
NMZ404-262030-
Southwest Desert/Lower Gila River Valley NM-
158 PM MDT Sun Sep 26 2021
...A strong thunderstorm will impact portions of south central Grant
County through 230 PM MDT...
At 158 PM MDT, Doppler radar was tracking a strong thunderstorm near
Separ, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Separ.
This includes Interstate 10 in New Mexico between mile markers 37 and
47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3210 10847 3215 10853 3237 10848 3223 10829
TIME...MOT...LOC 1958Z 210DEG 11KT 3219 10848
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BROWNSpecial weather statement, Sep 26, 2:22 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
222 PM MDT Sun Sep 26 2021
NMZ402-408-409-262045-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
222 PM MDT Sun Sep 26 2021
...A strong thunderstorm will impact portions of northwestern Sierra
County through 245 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of San Miguel, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monticello, Las Placitas and Chise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3318 10759 3327 10767 3347 10752 3327 10733
TIME...MOT...LOC 2022Z 224DEG 9KT 3324 10756
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BROWNSpecial weather statement, Sep 26, 2:39 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service El Paso TX
239 PM MDT Sun Sep 26 2021
NMZ402>404-262115-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Lower Gila River Valley NM-
239 PM MDT Sun Sep 26 2021
...A strong thunderstorm will impact portions of central Grant and
north central Hidalgo Counties through 315 PM MDT...
At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Separ, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Grant and
north central Hidalgo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3226 10843 3228 10852 3250 10857 3253 10831
TIME...MOT...LOC 2039Z 190DEG 15KT 3236 10847
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BROWNSpecial weather statement, Sep 26, 2:46 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
246 PM MDT Sun Sep 26 2021
NMZ407-262115-
Southwest Desert/Mimbres Basin NM-
246 PM MDT Sun Sep 26 2021
...A strong thunderstorm will impact portions of southeastern Luna
County through 315 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Sunshine, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rock Hound State Park and Spring Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3199 10771 3205 10777 3220 10764 3212 10743
TIME...MOT...LOC 2046Z 225DEG 22KT 3207 10769
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BROWNThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 6:03 PM MDT | Special Weather Statement | EPZ | Luna | 27 min |
| Sep 25, 6:44 PM MDT | Special Weather Statement | EPZ | Luna | 31 min |
| Sep 25, 6:57 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 24 min |
| Sep 25, 7:24 PM MDT | Special Weather Statement | EPZ | Luna | 36 min |
| Sep 25, 7:51 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 39 min |
| Sep 25, 8:38 PM MDT | Special Weather Statement | EPZ | Luna | 37 min |
| Sep 26, 1:58 PM MDT | Special Weather Statement | EPZ | Hidalgo | 32 min |
| Sep 26, 2:22 PM MDT | Special Weather Statement | EPZ | Sierra | 23 min |
| Sep 26, 2:33 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 42 min |
| Sep 26, 2:39 PM MDT | Special Weather Statement | EPZ | Grant | 36 min |
| Sep 26, 2:46 PM MDT | Special Weather Statement | EPZ | Luna | 29 min |
| Sep 26, 3:23 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Luna | 8 min |
| Sep 26, 3:41 PM MDT | Special Weather Statement | EPZ | Doña Ana | 34 min |
| Sep 26, 3:54 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Luna | 51 min |
| Sep 26, 4:03 PM MDT | Special Weather Statement | EPZ | Sierra | 27 min |
| Sep 26, 4:14 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 46 min |
| Sep 26, 4:32 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 43 min |
| Sep 26, 4:42 PM MDT | Special Weather Statement | EPZ | Doña Ana | 33 min |
| Sep 26, 4:54 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 22 min |
| Sep 26, 5:14 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero, Sierra | 46 min |
| Sep 26, 5:37 PM MDT | Special Weather Statement | EPZ | Luna | 38 min |
| Sep 26, 5:41 PM MDT | Special Weather Statement | EPZ | Otero | 34 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.